Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 119, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 27, 2011, 9:00 PM EDT for Lee County, Scott County, Virginia; 4 counties in Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2011, 9:00 PM EDT (01:00 UTC)
- Expired
- Apr 27, 2011, 9:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Union County, TN, Lee County, VA, Scott County, VA
The radar
The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 5:44 PM EDT | Tornado Watch | SPC | 7 hr |
| Apr 27, 4:36 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2272 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
818
WUUS54 KMRX 280100
SVRMRX
TNC025-057-067-173-VAC105-169-280145-
/O.NEW.KMRX.SV.W.0119.110428T0100Z-110428T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT WED APR 27 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF RUTLEDGE...AND MOVING NORTHEAST AT 65 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...JONESVILLE...TAZEWELL...PENNINGTON GAP...LONE
MOUNTAIN...THORN HILL...HOWARD QUARTER...TREADWAY...EWING...
EVANSTON...ROSE HILL...KYLES FORD...ST. CHARLES AND PATTONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING FOR
SOUTHWEST VIRGINIA.
&&
LAT...LON 3684 8310 3661 8274 3654 8295 3656 8302
3654 8306 3644 8321 3643 8319 3641 8321
3638 8329 3637 8327 3620 8363 3639 8380
3668 8343 3671 8335 3675 8315
TIME...MOT...LOC 0059Z 230DEG 58KT 3634 8360
$$
DH1 follow-up statement
982
WWUS54 KMRX 280119
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
919 PM EDT WED APR 27 2011
TNC025-057-067-173-VAC105-169-280145-
/O.CON.KMRX.SV.W.0119.000000T0000Z-110428T0145Z/
UNION TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-SCOTT VA-LEE VA-
919 PM EDT WED APR 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR LEE...SCOTT...HANCOCK...GRAINGER...CLAIBORNE AND UNION
COUNTIES...
AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HOWARD QUARTER...OR 11 MILES SOUTHWEST OF SNEEDVILLE...
MOVING NORTHEAST AT 60 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SNEEDVILLE AROUND 925 PM EDT.
JONESVILLE AROUND 935 PM EDT.
PENNINGTON GAP AROUND 940 PM EDT.
OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE KYLES
FORD AND PATTONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR EASTERN TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 100 AM EDT THURSDAY MORNING FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3661 8274 3656 8292 3656 8302 3653 8310
3644 8321 3642 8320 3638 8329 3637 8328
3620 8363 3634 8375 3661 8336 3672 8328
3675 8315 3684 8310
TIME...MOT...LOC 0119Z 238DEG 54KT 3648 8330
$$
TDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:28 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 27, 7:28 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT WED APR 27 2011
.AVIATION...POWERFUL DAMAGING THUNDERSTORMS WILL CONTINUE TO AFFECT
TAF SITES EARLY IN THE PERIOD. SOME TORNADOES AND WINDS IN EXCESS
OF 60 MPH HAVE BEEN REPORTED WITH RECENT STORMS. A COLD FRONT WILL
MOVE EAST THROUGH THE TAF SITES AROUND 28/06Z. THE BULK OF THE DEEP
CONVECTION WILL HAVE MOVED NORTH AND EAST OF THE AREA. WINDS WILL
SHIFT TO THE SW - W AND REMAIN BREEZY THROUGH THE PERIOD. CIGS AND
VSBY WILL BE PREDOMINATELY VFR OUTSIDE OF STORMS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
SONHazardous weather outlook, Apr 27, 4:55 AM EDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 455 AM EDT WED APR 27 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GH
In the hours before
Local storm report, Apr 27, 8:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL KNOXVILLE 35.97N 83.95W
04/27/2011 E1.25 INCH KNOX TN TRAINED SPOTTER
OCCURRING AT INTERSECTION OF CENTRAL AND WOODLAND EAST OF
INTERSTATE 275 AND JUST NORTH OF INTERSTATE 40.
&&Local storm report, Apr 27, 8:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL FARRAGUT 35.87N 84.18W
04/27/2011 E1.00 INCH KNOX TN TRAINED SPOTTER
&&Local storm report, Apr 27, 8:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TORNADO CLEVELAND 35.18N 84.87W
04/27/2011 BRADLEY TN TRAINED SPOTTER
POSSIBLE TORNADO. REPORTED ON LEAD MINE VALLEY RD.
&&Local storm report, Apr 27, 8:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 2 E CLEVELAND 35.07N 82.49W
04/27/2011 E1.75 INCH GREENVILLE SC TRAINED SPOTTER
&&Local storm report, Apr 27, 8:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
851 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 SW DANDRIDGE 35.99N 83.46W
04/27/2011 E2.00 INCH JEFFERSON TN TRAINED SPOTTER
&&Local storm report, Apr 27, 8:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL LUTTRELL 36.21N 83.74W
04/27/2011 E1.00 INCH UNION TN TRAINED SPOTTER
0853 PM FUNNEL CLOUD LUTTRELL 36.21N 83.74W
04/27/2011 UNION TN TRAINED SPOTTER
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:16 PM EDT | Tornado Warning | MRX | Lee, Wise, City of Norton | 29 min |
| Apr 27, 8:54 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 66 min |
| Apr 27, 9:18 PM EDT | Tornado Warning | MRX | Russell, Scott, Washington, City of Bristol | 42 min |
| Apr 27, 9:37 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise, City of Norton | 53 min |
| Apr 27, 9:50 PM EDT | Tornado Warning | MRX | Russell, Scott, Washington, City of Bristol | 55 min |
| Apr 27, 10:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 34 min |
| Apr 27, 10:41 PM EDT | Tornado Warning | MRX | Washington, City of Bristol | 64 min |
| Apr 27, 11:57 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 16 min |
| Apr 28, 12:19 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 56 min |
| Apr 28, 12:51 AM EDT | Tornado Warning | MRX | Washington, City of Bristol | 39 min |
| Apr 28, 1:29 AM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 3 hr |
| Apr 27, 8:07 PM EDT | Tornado Warning | MRX | Anderson, Jefferson, Knox, Loudon, McMinn, Meigs and 3 more | 53 min |
| Apr 27, 8:10 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Morgan, Roane, Scott, Union | 65 min |
| Apr 27, 8:10 PM EDT | Tornado Warning | MRX | Bradley, Hamilton | 65 min |
| Apr 27, 8:26 PM EDT | Flash Flood Warning | MRX | Anderson, Knox, Loudon, Meigs, Rhea, Roane | 3 hr |
| Apr 27, 8:29 PM EDT | Tornado Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more | 61 min |
| Apr 27, 8:29 PM EDT | Tornado Warning | MRX | Marion | 61 min |
| Apr 27, 8:42 PM EDT | Tornado Warning | MRX | McMinn, Polk | 47 min |
| Apr 27, 8:48 PM EDT | Tornado Warning | MRX | Blount, Knox | 27 min |
| Apr 27, 8:53 PM EDT | Tornado Warning | MRX | Bradley, McMinn | 34 min |
| Apr 27, 9:08 PM EDT | Tornado Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 52 min |
| Apr 27, 9:15 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 45 min |
| Apr 27, 9:17 PM EDT | Tornado Warning | MRX | Blount, Loudon, McMinn, Monroe | 43 min |
| Apr 27, 9:26 PM EDT | Tornado Warning | MRX | Cocke, Greene, Hamblen, Hawkins, Jefferson, Sevier and 2 more | 64 min |
| Apr 27, 9:40 PM EDT | Tornado Warning | MRX | Meigs, Rhea, Roane | 50 min |
| Apr 27, 9:53 PM EDT | Tornado Warning | MRX | Bradley, Hamilton, McMinn, Rhea | 25 min |
| Apr 27, 9:58 PM EDT | Tornado Warning | MRX | Blount, Cocke, Jefferson, Sevier | 62 min |
| Apr 27, 10:03 PM EDT | Areal Flood Warning | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Hamilton and 14 more | 8 hr |
| Apr 27, 10:05 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Claiborne, Loudon, Morgan, Scott and 1 more | 40 min |
| Apr 27, 10:14 PM EDT | Tornado Warning | MRX | Blount, Bradley, Loudon, McMinn, Meigs, Monroe and 2 more | 46 min |
| Apr 27, 10:24 PM EDT | Tornado Warning | MRX | Knox | 51 min |
| Apr 27, 10:46 PM EDT | Tornado Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins, Union | 59 min |
| Apr 27, 10:49 PM EDT | Tornado Warning | MRX | Blount, Knox, Loudon, Monroe, Sevier | 26 min |
| Apr 27, 10:50 PM EDT | Tornado Warning | MRX | Greene, Unicoi, Washington | 40 min |
| Apr 27, 10:52 PM EDT | Tornado Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 23 min |
| Apr 27, 10:57 PM EDT | Tornado Warning | MRX | Blount, Cocke, Jefferson, Sevier | 63 min |
| Apr 27, 11:10 PM EDT | Tornado Warning | MRX | Carter, Johnson | 65 min |
| Apr 27, 11:13 PM EDT | Tornado Warning | MRX | Blount, Knox, Loudon, Monroe | 47 min |
| Apr 27, 11:21 PM EDT | Tornado Warning | MRX | Blount, Jefferson, Knox, Sevier | 24 min |
| Apr 27, 11:27 PM EDT | Tornado Warning | MRX | Cocke, Greene, Jefferson, Sevier | 63 min |
| Apr 28, 12:26 AM EDT | Severe Thunderstorm Warning | MRX | Greene | 49 min |
| Apr 28, 12:40 AM EDT | Tornado Warning | MRX | Carter, Greene, Unicoi, Washington | 31 min |
| Apr 28, 12:59 AM EDT | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 51 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.